Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Goodland, KS

June 15, 2004Wallace County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 15, 2004, 8:19 PM MDT for Wallace County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 8:19 PM MDT (02:19 UTC)
Expired
Jun 15, 2004, 11:15 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wallace County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2937 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 160221
FFWGLD
KSC199-160515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM MDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1115 PM MDT

* AT 815 PM MDT...FLASH FLOODING WAS INDICATED BY A THUNDERSTORM 7   
  MILES NORTH OF SHARON SPRINGS...MOVING NORTHEAST AT 5 MPH. DURING  
  THE LAST HOUR AND A HALF UP TO TWO INCHES OF RAIN HAVE FALLEN IN   
  MANY AREAS OF THE COUNTY. HEAVY RAIN CONTINUES. AFTER MODERATE     
  RAINS LAST NIGHT THE GROUND IS CONDUCIVE TO RUNOFF FROM THE        
  CURRENT HEAVY RAINS.

* THE FLASH FLOODING WILL BE NEAR...
  RURAL NORTHERN WALLACE COUNTY AROUND 830 PM MDT...
  RURAL NORTHEASTERN WALLACE COUNTY AROUND 940 PM MDT...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3873 10202 3872 10154 3908 10151 3910 10203

$$

RJC
2 follow-up statements
000 
WGUS73 KGLD 160425
FFSGLD
KSC199-160515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1021 PM MDT TUE JUN 15 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM MDT FOR WALLACE
COUNTY...

AT 1017 PM MDT...AREAS OF LIGHT RAIN CONTINUED IN WALLACE 
COUNTY...BUT THE HEAVIER RAIN OF EARLY THIS EVENING HAS MOVED TO THE 
EAST. COMMUNICATIONS HAVE BEEN POOR WITH THE COUNTY WITHIN THE LAST 
HOUR OR SO...BUT THE POTENTIAL OF ONGOING FLOODING STILL EXISTS. SO 
THE FLASH FLOOD WARNING WILL CONTINUE UNTIL 1115 PM MDT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3873 10202 3872 10154 3908 10151 3910 10203

$$

RJC
000 
WGUS73 KGLD 160505
FFSGLD
KSC199-160515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1104 PM MDT TUE JUN 15 2004

...THE FLASH FLOOD WARNING FOR WALLACE COUNTY IS CANCELLED...

LAT...LON 3873 10202 3872 10154 3908 10151 3910 10203

$$

LOCKHART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:25 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 15, 6:25 PM MDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT TUE JUN 15 2004

.DISCUSSION...HAVE UPDATED TO INCLUDE ENTIRE AREA IN SEVERE
THUNDERSTORM WATCH. TWO IN EFFECT...ONE FOR FAR EAST CO UNTIL 9 PM
MDT AND ONE FOR NW KS AND EXTREME SW NEB UNTIL 11 PM MDT (MIDNIGHT
CDT). CURRENTLY LINES FORMING IN FAR EAST CO AND HEADING SLOWLY TO
THE EAST. LOOKS LIKE A VERY BUSY NIGHT WITH LOTS OF WX.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

RJC
Hazardous weather outlook, Jun 15, 10:40 AM MDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT TUE JUN 15 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1040 AM MDT (1140 AM CDT) TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE HIGH PLAINS LATE THIS AFTERNOON. THE
FRONT IS EXPECTED TO MOVE SOUTHEAST TO A CHEYENNE WELLS COLORADO TO
MCCOOK NEBRASKA LINE THIS EVENING AND BECOME NEARLY STATIONARY.
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT FROM
LATE AFTERNOON AND CONTINUE THROUGH THE NIGHT. THE AIR MASS WILL BE
QUITE UNSTABLE...SO SEVERE THUNDERSTORMS WILL BE LIKELY. THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING WIND ALONG WITH HEAVY RAIN.
SOME LOCATIONS LAST NIGHT RECEIVED AROUND TWO INCHES OF
RAIN...ESPECIALLY IN SHERIDAN AND GOVE COUNTIES. SINCE HEAVY RAIN IS
EXPECTED THERE AGAIN...THERE IS A POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH FRIDAY NIGHT. SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY SOUTH OF A HILL CITY
KANSAS TO CHEYENNE WELLS COLORADO LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

FS

In the hours before

Local storm report, Jun 15, 7:37 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     7 E TRIBUNE             38.47N 101.62W
06/15/2004  70 MPH           GREELEY            KS   EMERGENCY MNGR

&&
Local storm report, Jun 15, 7:48 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     BURLINGTON              39.31N 102.27W
06/15/2004  63 MPH           KIT CARSON         CO   MESONET

&&
Local storm report, Jun 15, 7:58 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND GST     12 SW GOODLAND          39.23N 101.87W
06/15/2004  86 MPH           SHERMAN            KS   TRAINED SPOTTER

&&

MENTZER
Local storm report, Jun 15, 8:05 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             10 SW GOODLAND          39.25N 101.84W
06/15/2004  0.88 INCH        SHERMAN            KS   PUBLIC

&&

MENTZER
Local storm report, Jun 15, 8:09 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
809 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     BURLINGTON              39.31N 102.27W
06/15/2004  72 MPH           KIT CARSON         CO   MESONET

&&
Local storm report, Jun 15, 8:16 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             GOODLAND                39.35N 101.71W
06/15/2004  0.75 INCH        SHERMAN            KS   NWS EMPLOYEE

&&

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:44 PM MDTSevere Thunderstorm WarningGLDGreeley61 min
Jun 15, 6:52 PM MDTSevere Thunderstorm WarningGLDWichita53 min
Jun 15, 7:06 PM MDTSevere Thunderstorm WarningGLDWallace54 min
Jun 15, 7:08 PM MDTTornado WarningGLDGreeley67 min
Jun 15, 7:44 PM MDTSevere Thunderstorm WarningGLDWichita61 min
Jun 15, 7:45 PM MDTSevere Thunderstorm WarningGLDSherman45 min
Jun 15, 7:56 PM MDTSevere Thunderstorm WarningGLDWallace64 min
Jun 15, 7:59 PM MDTSevere Thunderstorm WarningGLDCheyenne31 min
Jun 15, 8:03 PM MDTFlash Flood WarningGLDGreeley3 hr
Jun 15, 8:16 PM MDTSevere Thunderstorm WarningGLDThomas59 min
Jun 15, 8:27 PM MDTSevere Thunderstorm WarningGLDLogan63 min
Jun 15, 8:30 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman30 min
Jun 15, 8:55 PM MDTSevere Thunderstorm WarningGLDRawlins35 min
Jun 15, 9:05 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan55 min
Jun 15, 9:12 PM MDTSevere Thunderstorm WarningGLDThomas33 min
Jun 15, 9:28 PM MDTSevere Thunderstorm WarningGLDRawlins32 min
Jun 15, 9:36 PM MDTSevere Thunderstorm WarningGLDGove54 min
Jun 15, 9:47 PM MDTSevere Thunderstorm WarningGLDGraham, Norton58 min

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.